Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 211, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 5, 2003, 12:13 AM EDT for Patrick County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 12:13 AM EDT (04:13 UTC)
- Expired
- Aug 5, 2003, 12:45 AM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 27 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 729 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
266
WUUS51 KRNK 050413
SVRRNK
VAC141-050445-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 AM EDT TUE AUG 5 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1245 AM EDT.
* AT 1212 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTHEAST OF WOOLWINE...MOVING
NORTHEAST AT 20 MPH.
* SOME LOCATIONS THREATENED THROUGH 1245 AM EDT INCLUDE
WOOLWINE...
CHARITY...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3673 8022 3681 8032 3687 8024 3685 8006
3681 8004 3675 8011
$$
06What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:56 PM EDT, 17 minutes earlier.
Area forecast discussion, Aug 4, 11:56 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 1156 PM EDT MON AUG 4 2003 WITH STORMS SLOWLY DIMINISHING AND EXITING THE WATCH AREA WILL SEND A QUICK UPDATE ALLOWING THE WATCH TO EXPIRE AT MIDNIGHT. HOWEVER WILL NEED TO LEAVE LIKELY POPS GOING BLUE RIDGE E OVERNIGHT PER INSTAB IN ADVANCE OF APCHG CONVERGENCE ZONE. ELSWHERE...PLAN TO STAGGER FROM HIGH CHC NRV TO LOW CHC SE WVA WHERE THINGS HAVE BEEN WORKED OVER. SOME MINOR TWEAKS TO TEMPS OTRW FEW OTHER CHANGES FOR NOW. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
Hazardous weather outlook, Aug 4, 6:48 AM EDT, 17 hours 25 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 648 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHEAST WEST VIRGINIA. THE PRIMARY THREAT IS DAMAGING WIND GUSTS. IN ADDITION...ISOLATED AREAS MAY SEE VERY HEAVY RAINFALL OF 2 TO 3 INCHES FROM CLUSTERS OF THUNDERSTORMS. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY...MAINLY LATE IN THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 06
In the hours before
Special weather statement, Aug 4, 8:35 PM EDT, 3 hours 38 minutes before
VAZ007-WVZ042>045-050230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 835 PM EDT MON AUG 4 2003 ...BROKEN LINE OF STORMS APPROACHING SOUTHEAST WEST VIRGINIA... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY SOUTHEAST INTO PARTS OF THE GREENBRIER VALLEY BETWEEN 8:45 PM AND 10:00 PM. SOME OF THESE STORMS MAY HAVE THE CAPABILITY TO PRODUCE WINDS TO 60 MPH ALONG WITH SOME HAIL. OTHER ISOLATED THUNDERSTORMS...FORMING AHEAD OF THE LINE...COULD ALSO BECOME STRONG...TO SEVERE QUITE QUICKLY AS THEY MOVE NORTHEAST INTO TAZEWELL AND MERCER COUNTIES. IN ADDITION...VERY HEAVY RAIN WILL ACCOMPANY ANY OF THE STRONGER THUNDERSTORMS. RAINFALL AMOUNTS OF UP TO TWO INCHES IN AN HOUR MAY ALSO PRODUCE SOME LOCALIZED FLASH FLOODING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JH
Special weather statement, Aug 4, 10:15 PM EDT, 1 hour 58 minutes before
VAZ007-009>013-018>020-WVZ042>045-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1015 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS CONTINUING TO MOVE SLOWLY EAST... A BROKEN LINE OF THUNDERSTORMS WITH TORRENTIAL RAINFALL...GUSTY WINDS TO 40 MPH...AND SOME SMALL HAIL WILL CONTINUE TO PUSH SLOWLY EAST INTO WESTERN VIRGINIA THROUGH MIDNIGHT. LOOK FOR THE STRONGEST STORMS TO AFFECT SOUTHEAST WEST VIRGINIA AS WELL AS THE MOUNTAIN EMPIRE REGION DURING THE NEXT HOUR...BEFORE THE STORMS SHIFT EAST INTO THE VIRGINIA HIGHLAND COUNTIES...AND WESTERN NEW RIVER VALLEY AFTER 11:00 PM. IN ADDITION...RAINFALL RATES OF UP TO TWO INCHES IN AN HOUR MAY CAUSE LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. THE STORMS ARE EXPECTED TO FINALLY WEAKEN BY MIDNIGHT. A SEVERE THUNDERSTORM WATCH REMAINS IN AFFECT FOR THE WESTERN PORTIONS OF THE AREA UNTIL MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JH
Local storm report, Aug 4, 11:04 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 PM EDT MON AUG 04 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1014 PM VA WIND DAMAGE
08/04/03 FRANKLIN TREES DOWN ON MUDDY FORK
RD, SE FRANKLIN COUNTY.Special weather statement, Aug 4, 11:50 PM EDT, 23 minutes before
NCZ001-018-VAZ007-009>012-015-WVZ042>045-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1150 PM EDT MON AUG 4 2003 ...SEVERE THUNDERSTORM WATCH WILL EXPIRE AT MIDNIGHT... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTHEAST WEST VIRGINIA...EXTREME SOUTHWEST VIRGINIA...AS WELL AS PARTS OF NORTHWEST NORTH CAROLINA WILL BE ALLOWED TO EXPIRE AT MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA FOR A WHILE LONGER BUT THE THREAT OF SEVERE WEATHER HAS DIMINISHED...SO THE WATCH WILL BE ALLOWED TO END. JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:05 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 25 min |
| Aug 4, 10:21 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| Aug 4, 11:47 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 28 min |
| Aug 5, 12:06 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 39 min |
| Aug 5, 1:01 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 59 min |
| Aug 5, 2:33 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Montgomery, City of Radford | 57 min |
| Aug 5, 2:34 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 56 min |
| Aug 5, 2:39 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke | 36 min |
| Aug 5, 2:48 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 57 min |
| Aug 5, 3:21 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 24 min |
| Aug 5, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 51 min |
| Aug 5, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 66 min |
| Aug 5, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 62 min |
| Aug 5, 6:22 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 23 min |
| Aug 5, 6:23 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 52 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.